Doctors dislike drug side effects. After all, physicians prescribe medications to help people, not to hurt them. And yet every medicine has the potential to cause adverse reactions. This leaves physicians in a predicament. Hippocrates, the father of medicine, left an enduring caution: “first, do no harm.” And yet every prescription has the capability of harming someone. Holding two contradictory ideas simultaneously makes many doctors uncomfortable. To overcome this, some doctors have started calling reports of statin side effects fake news.
Denial as a Defense Mechanism:
One way to overcome the discomfort of cognitive dissonance (dealing with conflicting ideas) is to deny a problem exists. On the one hand, doctors like to think of themselves as caring people protecting patients from harm.
On the other hand, if they read the medical literature and the official prescribing information associated with the drugs they prescribe, they would have to acknowledge that these medications can sometimes cause serious complications. A way to deal with this impasse is to downplay the likelihood of adverse drug reactions.
Calling Statin Side Effects Fake Medical News:
Nowhere is this more evident than when it comes to statins. Physicians think of atorvastatin, lovastatin, pravastatin, rosuvastatin or simvastatin as indispensable medications for preventing heart disease. One prominent cardiologist maintains that statins are safe and effective. End of discussion! Stop complaining.
As a result of such proclamations, many doctors have a hard time imagining that these cholesterol-lowering medications could increase a patient’s risk for diabetes, cataracts, pancreatitis, joint, muscle or nerve pain, to name just a few statin-related side effects.
Some health professionals insist that statins have virtually no side effects (European Journal of Preventive Cardiology, March 12, 2014).
Doctors or patient advocates who describe statin symptoms are accused of fear-mongering (JAMA Cardiology, June 26, 2019). Any questioning of the benefits or risks of these lipid-lowering drugs is met with the query: are statin side effects fake medical news? That seed of doubt makes patients wonder if their experience is “real,” or “all in their heads.”
What Does the Medical Literature Reveal?
When statin side effects are reported in the medical literature, they often are surrounded by controversy. But they just don’t go away.
Cataracts? Are Such Statin Side Effects Fake News?
Very early studies of statin drugs found that dogs exposed to high doses developed clouded lenses. These reports were ignored for years. After all, dogs are not people.
But studies have linked statins to cataracts . The most recent was published in Fundamental & Clinical Pharmacology (June 28, 2019).
Researchers evaluated drug use and cataracts and concluded:
“Using a large real-life database (>18.5 million reports), we found a signal of cataract for LLD [lipid-lowering drugs] as a whole and statins, bile sequestrants and herbal drugs in particular.”
There are actually quite a few other medical reports that link statin use to cataract formation. Here is a link:
Canadian, Chinese and Italian researchers also report connections between statins and cataracts. Oh, and let’s not forget Mayo Clinic research. You can find these articles at this link:
Junebug reports several statin statin side effects:
“Cataracts run in my family. I was a statin guinea pig two years ago. The drugs caused me intense pain. I experienced neuropathy, memory loss, and dizziness. I already have arthritis. The pain was unbearable. When my legs started to numb out, that was it! I have cataracts that need fixing, too, but whether or not they were aggravated by statins I guess I will never know.”
Cliff provides some interesting historical context:
“About fifteen years ago I consulted a pair of ophthalmology researchers at a major medical school in Chicago. When they discovered that I was taking a statin, they alerted me to a likely causal tie between such drugs and cataracts. They used the words ‘will’ and ‘when’ rather than ‘may’ and ‘if.’
“At the time at least one statin manufacturer was claiming in TV ads that their product prevented cataracts. I soon wound up switching to another class of medications, because the statin seemed to be really aggravating my essential tremor. I did indeed develop cataracts.”
Some cardiologists will respond that cataract surgery is no big deal and worth it to prevent a heart attack. The only trouble is that the actual benefit may be smaller than most people realize.
How Good Are Statins at Prolonging Life?
Researchers wondered how good statins are at prolonging life (BMJ Open (Sept. 24, 2015).
They reviewed randomized controlled trials and concluded:
“Death was postponed between -5 and 19 days in primary preventions trials and between -10 and 27 days in secondary prevention trials.
“The median postponement of death for primary and secondary prevention trials were 3.2 and 4.1 days, respectively.”
What About Pancreatitis?
Pancreatitis can be incredibly painful. Although some doctors may doubt the connection with statin use, a systematic review concluded (Pharmacoepidemiology and Drug Safety, Oct. 2015):
“Statin use seems to be associated with an increased risk of acute pancreatitis.”
Georgeann shared this experience:
“I developed pancreatitis from statins! I experienced a horrible case of chronic diarrhea, cramps and general malaise that lasted for about three years. All symptoms disappeared six weeks after stopping the statins.
“During the three years I had terrible invasive gastric tests. I was prescribed extremely pricey pig enzymes (Zenpep). Medicare would not pay for it because I fell into the ‘doughnut hole.’ When I did my own research, I discovered that pancreatitis is a statin side effect.”
Diabetes Is Not Good for Your Health!
Diabetes is no longer fake medical news either. A recent study found that statin use increased the chance of developing diabetes by 38 percent over 15 years (British Journal of Clinical Pharmacology, May 2019). The latest study found that 7 percent of people taking statins develop diabetes as a side effect (Postgraduate Medicine, July 16, 2019).
Tarun shares this story of statins and diabetes:
“I just learned that I have diabetes. My blood glucose is 240 and my A1C is 9.6%. Last year I was normal; my blood glucose was 110 and A1c was below 5.5%.
“I am 55. I have been taking atorvastatin for three years. I do not have heart disease but my LDL cholesterol is above 150. My doctor prescribed atorvastatin as a preventive measure. I wonder if this statin gave me diabetes.”
Shelley was challenged by her doctor:
“I brought the question of statins and diabetes to my VA doctor’s attention. She just poo-poo’ed it. My sugar is well-managed with the diabetes drug metformin.”
Teresa’s elderly mom developed diabetes:
“My 88-year-old mother was prescribed Lipitor by the family physician about 10 years ago. She became a type 2 diabetic. She stopped the atorvastatin after learning about the connection. She never had a heart attack but now she has to deal with diabetes in her old age.”
Are Other Statin Side Effects Fake?
Even the FDA lists muscle and joint pain and peripheral neuropathy as potential side effects of statins. We have heard from hundreds of people about their muscle aches, weakness and nerve problems.
Instead of dismissing such adverse reactions as fake medical news, doctors should be alerting their patients to be vigilant for complications. That way physicians and patients can work together to find the best strategy for each individual to reduce the risk of heart disease without causing other debilitating problems.
Some people will have to take statins because of their medical history, but they should not have to trade lower cholesterol for debilitating pain. Share your statin story in the comment section. Are statin side effects fake or imaginary? We would love to hear from you.